Thunderstorm Wind, Hughes
- When
- March 24, 8:50 AM CST
- Where
- Hughes County, 5 mi S of Calvin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 34.898, -96.250
The winds were reported to be at least 60 mph. No damage was reported.
A cold front moved through Oklahoma during the morning hours. Showers and thunderstorms developed along the front and pushed east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A cold front moved through Oklahoma during the morning hours. Showers and thunderstorms developed along the front and pushed east. One thunderstorm briefly became severe producing winds of at least 60 mph south of Calvin in Hughes county. No damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 24, 7:00 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 800 AM CDT TUE MAR 24 2009 .DISCUSSION... PERFORMED A QUICK UPDATE TO INCLUDE MENTION OF QUICK BAND OF SHOWERS ACROSS FAR NORTHWEST OKLAHOMA THIS MORNING. SOME SNOW OR SLEET MAY BE MIXED WITH THIS BAND...BUT WITH A JUST A QUICK SHOT AND THE PRECIP BEING LIGHT...NO PROBLEMS EXPECTED. ALSO INCREASED CLOUD COVER ACROSS NORTHERN HALF OF OKLAHOMA AS CLOUD COVER WILL LIKELY MOVE IN FROM THE NORTHWEST WITH COLD MID-LEVEL FLOW. ISOLATED SEVERE STILL NOT OUT OF THE QUESTION ACROSS FAR SOUTHEAST OKLAHOMA THROUGH EARLY AFTERNOON BASED ON 12Z OUN SOUNDING. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 65 39 63 43 / 10 0 20 40 HOBART OK 66 37 62 42 / 10 0 10 20 WICHITA FALLS TX 70 42 66 45 / 10 0 30 30 GAGE OK 62 27 62 34 / 20 0 10 10 PONCA CITY OK 63 37 63 42 / 10 0 20 30 DURANT OK 68 42 66 50 / 60 10 50 60 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 11/23
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
630 AM CDT WED MAR 24 2009
OKZ004>048-050>052-TXZ083>090-241700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
630 AM CDT WED MAR 24 2009
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
ISOLATED THUNDERSTORMS MAY OCCUR ALONG A LINE OF SHOWERS ASSOCIATED
WITH A COLD FRONT. THIS FRONT WILL PASS THROUGH SOUTH CENTRAL AND
SOUTHEAST OKLAHOMA BY MID-DAY.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY MAR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
THERE WILL BE A CHANCE OF THUNDERSTORMS LATE WEDNESDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
856 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 10 E STILLWATER 36.12N 96.88W
03/23/2009 E1.00 INCH PAYNE OK STORM CHASER
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 910 AM CDT TUE MAR 24 2009 OKZ032-042-241430- HUGHES OK-PONTOTOC OK- 910 AM CDT TUE MAR 24 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR HUGHES AND PONTOTOC COUNTIES. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTH OF ALLEN AT 910 AM CDT...MOVING NORTHEAST AT 55 MPH. SMALL HAIL AND WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. PEOPLE IN HUGHES AND PONTOTOC COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
921 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM HAIL 2 E NORMAN 35.22N 97.41W
03/23/2009 E1.00 INCH CLEVELAND OK NWS EMPLOYEE
&&
DWPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORMAN OK
923 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL RENFROW 36.92N 97.66W
03/23/2009 E0.75 INCH GRANT OK PUBLIC
HAIL COVERED GROUND
0539 PM HAIL FAIRMONT 36.35N 97.70W
03/23/2009 E0.88 INCH GARFIELD OK AMATEUR RADIO
PEA TO NICKEL SIZE HAIL
0558 PM NON-TSTM WND GST 1 NE OKARCHE 35.73N 97.97W
03/23/2009 M58.00 MPH KINGFISHER OK TRAINED SPOTTER
0658 PM HAIL SNYDER 34.66N 98.95W
03/23/2009 E1.00 INCH KIOWA OK AMATEUR RADIO
0659 PM HAIL PONCA CITY 36.70N 97.08W
03/23/2009 E0.88 INCH KAY OK TRAINED SPOTTER
0708 PM HAIL SNYDER 34.66N 98.95W
03/23/2009 E1.25 INCH KIOWA OK AMATEUR RADIO
0715 PM TSTM WND GST ALTUS 34.64N 99.33W
03/23/2009 M59.00 MPH JACKSON OK MESONET
0717 PM HAIL 8 W STILLWATER 36.12N 97.20W
03/23/2009 E0.88 INCH PAYNE OK BROADCAST MEDIA
REPORTED BY KWTV-TV
0728 PM HAIL 4 E ALTUS 34.64N 99.26W
03/23/2009 E0.75 INCH JACKSON OK FIRE DEPT/RESCUE
0735 PM HAIL STILLWATER 36.12N 97.06W
03/23/2009 E1.75 INCH PAYNE OK EMERGENCY MNGR
ON OKLAHOMA STATE UNIVERSITY CAMPUS
0735 PM HAIL STILLWATER 36.12N 97.06W
03/23/2009 E1.50 INCH PAYNE OK EMERGENCY MNGR
AT STILLWATER REGIONAL AIRPORT
0739 PM HAIL STILLWATER 36.12N 97.06W
03/23/2009 E1.25 INCH PAYNE OK STORM CHASER
0748 PM HAIL 5 N MANITOU 34.58N 98.98W
03/23/2009 E1.00 INCH TILLMAN OK AMATEUR RADIO
0750 PM HAIL MOUNTAIN PARK 34.70N 98.95W
03/23/2009 E1.00 INCH KIOWA OK FIRE DEPT/RESCUE
REPORTED BY MOUNTAIN PARK FIRE DEPARTMENT
0754 PM TSTM WND GST LAWTON 34.60N 98.42W
03/23/2009 E60.00 MPH COMANCHE OK AMATEUR RADIO
ESTIMATED ON THE WEST SIDE OF LAWTON
0812 PM HAIL INDIAHOMA 34.62N 98.75W
03/23/2009 E1.75 INCH COMANCHE OK AMATEUR RADIO
0815 PM HAIL 10 E STILLWATER 36.12N 96.88W
03/23/2009 E1.00 INCH PAYNE OK STORM CHASER
0822 PM HAIL LAWTON 34.60N 98.42W
03/23/2009 E0.88 INCH COMANCHE OK AMATEUR RADIO
REPORTED ON THE WEST SIDE OF LAWTON
0826 PM HAIL LAWTON 34.60N 98.42W
03/23/2009 E1.00 INCH COMANCHE OK AMATEUR RADIO
0841 PM HAIL 2 NW ELGIN 34.80N 98.32W
03/23/2009 M1.00 INCH COMANCHE OK PUBLIC
0842 PM HAIL LAWTON 34.60N 98.42W
03/23/2009 E0.88 INCH COMANCHE OK LAW ENFORCEMENT
REPORTED AT I-44 AND LEE
0856 PM HAIL 8 S STERLING 34.63N 98.17W
03/23/2009 E0.75 INCH COMANCHE OK AMATEUR RADIO
0858 PM TSTM WND GST 2 W CYRIL 34.90N 98.24W
03/23/2009 M60.00 MPH CADDO OK AMATEUR RADIO
0900 PM HAIL 4 W PUMPKIN CENTER 34.60N 98.28W
03/23/2009 E1.75 INCH COMANCHE OK AMATEUR RADIO
0947 PM HAIL FORT COBB 35.10N 98.44W
03/23/2009 M0.75 INCH CADDO OK EMERGENCY MNGR
1020 PM HAIL 4 S ANADARKO 35.01N 98.24W
03/23/2009 E1.00 INCH CADDO OK AMATEUR RADIO
1026 PM HAIL 4 S ANADARKO 35.01N 98.24W
03/23/2009 E1.50 INCH CADDO OK AMATEUR RADIO
1035 PM TSTM WND GST 2 SSW MINCO 35.29N 97.96W
03/23/2009 M57.00 MPH GRADY OK MESONET
1050 PM HAIL CHICKASHA 35.04N 97.95W
03/23/2009 E1.00 INCH GRADY OK AMATEUR RADIO
SOUTH SIDE OF TOWN
1054 PM HAIL CORDELL 35.30N 98.98W
03/23/2009 E1.00 INCH WASHITA OK AMATEUR RADIO
AT CORDELL FIRE DEPARTMENT
1055 PM TSTM WND GST 2 SSE CHICKASHA 35.01N 97.94W
03/23/2009 M58.00 MPH GRADY OK MESONET
1100 PM HAIL 3 E TABLER 35.05N 97.77W
03/23/2009 E1.00 INCH GRADY OK AMATEUR RADIO
OFF HWY 62
1101 PM HAIL 3 E TABLER 35.05N 97.77W
03/23/2009 E1.75 INCH GRADY OK AMATEUR RADIO
1105 PM HAIL CORN 35.38N 98.78W
03/23/2009 E1.00 INCH WASHITA OK PUBLIC
1105 PM HAIL BLANCHARD 35.15N 97.66W
03/23/2009 E1.00 INCH MCCLAIN OK PUBLIC
1110 PM HAIL 2 SSW BLANCHARD 35.12N 97.67W
03/23/2009 E1.00 INCH GRADY OK CO-OP OBSERVER
NICKEL-QUARTER HAIL.
1111 PM HAIL ALBERT 35.23N 98.40W
03/23/2009 E1.00 INCH CADDO OK AMATEUR RADIO
OFF HWY 146
1125 PM HAIL 3 SSW BLANCHARD 35.11N 97.68W
03/23/2009 E1.00 INCH GRADY OK PUBLIC
1126 PM HAIL NORMAN 35.22N 97.44W
03/23/2009 M1.00 INCH CLEVELAND OK NWS EMPLOYEE
MEASURED AT NWC ON SOUTH SIDE OF NORMAN
1126 PM HAIL NORMAN 35.22N 97.44W
03/23/2009 E0.88 INCH CLEVELAND OK NWS EMPLOYEE
EAST SIDE OF TOWN
1130 PM HAIL 3 SW COGAR 35.30N 98.17W
03/23/2009 E1.00 INCH CADDO OK AMATEUR RADIO
1140 PM HAIL 2 E NORMAN 35.22N 97.41W
03/23/2009 E1.00 INCH CLEVELAND OK NWS EMPLOYEE
1150 PM HAIL 2 NW PINK 35.28N 97.14W
03/23/2009 E0.88 INCH CLEVELAND OK AMATEUR RADIO
OFF HWY 9
0130 AM HAIL CORN 35.38N 98.78W
03/24/2009 E0.88 INCH WASHITA OK PUBLIC
0150 AM HAIL 9 SSE GUTHRIE 35.76N 97.36W
03/24/2009 E0.88 INCH LOGAN OK AMATEUR RADIO
ON EAST CHARTER OAK RD AND S DOUGLAS BLVD
0245 AM HAIL 1 SE MULHALL 36.05N 97.39W
03/24/2009 E1.00 INCH LOGAN OK CO-OP OBSERVER
PEA TO QUARTER HAIL
&&
DWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
931 AM CDT TUE MAR 24 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST HEADRICK 34.63N 99.14W
03/23/2009 E58 MPH JACKSON OK CO-OP OBSERVER
&&
DWSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 936 AM CDT TUE MAR 24 2009 OKZ032-042-043-241445- COAL OK-HUGHES OK-PONTOTOC OK- 936 AM CDT TUE MAR 24 2009 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR COAL...HUGHES AND PONTOTOC COUNTIES. AT 934 AM CDT...A THIN LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 5 MILES SOUTH OF ALLEN TO CALVIN AND LAMAR. THE LINE WAS MOVING SLOWLY TO THE SOUTHEAST WHILE INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 50 MPH. SMALL HAIL AND WINDS TO 50 MPH ARE POSSIBLE. PEOPLE IN COAL...HUGHES AND PONTOTOC COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
The Norman radar (KTLX), 105 km away, was scanning. The volume nearest the first event began at 14:49 UTC.
1 thunderstorm wind. Local standard time, as filed.
The winds were reported to be at least 60 mph. No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 160440.